Steroidology

Uncover the truth about Anabolic Steroids uses in bodybuilding

Trenbolone (Tren) AKA Fina 2 Medical Mysteries Trenbolone (Tren) AKA Fina 2 Medical Mysteries
By Dr. Thomas O’Connor Trenbolone is without doubt the most powerful anabolic/androgenic steroid (AAS) known. Bro-Science vernacular tells us that injecting Tren can lead... Trenbolone (Tren) AKA Fina 2 Medical Mysteries
By Dr. Thomas O’ConnorDoctor Thomas J. O'Connor MD

Trenbolone is without doubt the most powerful

anabolic/androgenic steroid (AAS) known. Bro-Science vernacular tells us that injecting Tren can lead to “Tren-Cough”- a variant cough reaction immediately following an intramuscular injection that can range from a simply irritating tickle in the throat to a violet cough spasm leading to the sensation of asphyxiation. I have had patients tell me that their loved ones called 911 after seeing them coughing after injecting Tren!

After hearing this specific anecdote repeatedly over the years, I knew I had to look more carefully into the scientific nature of this. As time went on, I learned that the mechanism-of-action associated with “Tren-Cough” has never been confirmed. There are a number of hypothesis and it seems like most people think that the cough is related to the solvent benzyl alcohol. This does not fully explain the mysterious- “Tren-Cough”, as there are many other anabolic steroids made with benzyl alcohol. Why don’t we see this violent reaction with other steroids?

In the quest for a better explanation and after interviewing many anabolic steroid experts- both with real-life experience and actual physicians, like me that have been clinically involved with anabolic steroid users, I believe I have found the “Holy Grail” answer to what is, “Tren-Cough”.

man_coughing Tren cough

There are a number of hypothesis about tren cough

Tren cough is from benzyl solvent?

Like many things in the world of medicine, mechanisms of action are rarely unilateral and the answer to complex medical puzzles are usually multifactorial. Trenbolone is many times more potent in both anabolic and androgenic terms vs. testosterone and even other anabolic steroids. Its unique molecular structure may, itself be the direct cause for the dreaded, “Tren-Cough”. However and which may be more plausible is that Tren may cause a down-stream effect on other biologic mediators leading to a cough reaction. It is known that androgens lead to activation of a variety of lipid-like active compounds known as prostaglandins. Some of these are well known to be inflammatory and vasoconstrictive in nature. It is possible that Tren, injected in a particular form, concentration and in genetically susceptible people, leads to immediate liberation of these irritant prostaglandins and the effect is vasoconstriction of the muscular wall of the bronchus in the lungs causing a cough reaction. In addition, it has been thought that Trenbolone increases Bradykinin, an inflammatory mediator peptide, well known to lead to cough reactions associated with ace-inhibitor medications for hypertension may also play a role here. These are some of the more cerebral hypothesis related to Tren-Cough and I imagine that with Benzyl alcohol, one can explain this age old question to: What causes Tren-Cough?

Trenbolone causes kidney damage?

 anabolic steroid induced renal disease

anabolic steroid induced renal disease

Another classic rumor about Tren that has been circulating for over 20 years among even the brightest individuals involved with the scientific nature of anabolic steroids is that Trenbolone is renal toxic. I find it fascinating that this has never been studied more scientifically by Nephrologists! Steroid users who use Tren have made anecdotal remarks that they get “back pumps” and that their urine is dark- a sign of kidney strain/disease. To answer these questions, first we have to examine the physical property of Trenbolone. Anyone who is experienced with injectable anabolic steroids realizes that Tren is darker in color vs other testosterone esters, Decca, EQ, ect. This inherent property of Tren in addition to that fact that this drug is further metabolized by the kidneys to produce a rust-like dark orange urine in some people has led to the medical mystery regarding Tren and kidney disease. It should be noted that not all individuals that inject Tren manifest this sign of dark urine or “back-pumps”. I would imagine there are multiple factors involved here, such as dose and concentration of the Trenbolone product type being used, e.g. Acetate vs Enanthate and genetic susceptibility of the user.

There are no credible scientific studies linking Trenbolone to renal disease. However, there is legitimate data indicating that anabolic steroids can lead to renal disease. I have seen men in my medical practice, who have used anabolic steroids for years, without adequate medical consultation and who are in varied degrees of renal dysfunction, including required dialysis and kidney transplantation.

I find this topic- anabolic steroid induced renal disease so important; I want this to be an alert and anyone who is using anabolic steroids to see a health care practitioner and have laboratory assessment for renal function.

See below a credible study done by experts in Pathology and Nephrology at Columbia University in New York City regarding anabolic steroids and kidney disease.

Anabolic steroids can cause health complications- please see a qualified health care practitioner!

Stay Strong and Healthy,

Dr. O

 

Development of Focal Segmental Glomerulosclerosis after Anabolic steroid Abuse

Leal C. Herlitz*, Glen S. Markowitz*, Alton B. Farris, Joshua A. Schwimmer,, Michael B. Stokes*, Cheryl Kunis, Robert B. Colvin and Vivette D. D’Agati*
* Departments of Pathology and
Medicine, Columbia University, College of Physicians and Surgeons, New York, New York;
Department of Medicine, Lenox Hill Hospital, New York, New York; and
Department of Pathology, Massachusetts General Hospital, Harvard Medical School, Boston, Massachusetts

Correspondence: Dr. Vivette D. D’Agati, Columbia University College of Physicians and Surgeons, Department of Pathology, VC14-224, 630 West 168th Street, New York, NY 10032. Phone: 212-305-7460; Fax: 212-342-5380; E-mail: vdd1@columbia.edu

Received for publication April 28, 2009. Accepted for publication September 17, 2009.
Anabolic steroid abuse adversely affects the endocrine system, blood lipids, and the liver, but renal injury has not been described. We identified an association of focal segmental glomerulosclerosis (FSGS) and proteinuria in a cohort of 10 bodybuilders (six white and four Hispanic; mean body mass index 34.7) after long-term abuse of anabolic steroids. The clinical presentation included proteinuria (mean 10.1 g/d; range 1.3 to 26.3 g/d) and renal insufficiency (mean serum creatinine 3.0 mg/dl; range 1.3 to 7.8 mg/dl); three (30%) patients presented with nephrotic syndrome. Renal biopsy revealed FSGS in nine patients, four of whom also had glomerulomegaly, and glomerulomegaly alone in one patient. Three biopsies revealed collapsing lesions of FSGS, four had perihilar lesions, and seven showed 40% tubular atrophy and interstitial fibrosis. Among eight patients with mean follow-up of 2.2 yr, one progressed to ESRD, the other seven received renin-angiotensin system blockade, and one also received corticosteroids. All seven patients discontinued anabolic steroids, leading to weight loss, stabilization or improvement in serum creatinine, and a reduction in proteinuria. One patient resumed anabolic steroid abuse and suffered relapse of proteinuria and renal insufficiency. We hypothesize that secondary FSGS results from a combination of postadaptive glomerular changes driven by increased lean body mass and potential direct nephrotoxic effects of anabolic steroids. Because of the expected rise in serum creatinine as a result of increased muscle mass in bodybuilders, this complication is likely unrecognized.

 

Dr Thomas O’Connor, MD

Board Certified Internal Medicine

Clinical Instructor of Medicine

University of Connecticut School of Medicine

www.AnabolicDoc.com

Follow the Discussion

Dr Thomas Oconnor